Alert archive / Iowa / Tornado Warnings in 2009
Tornado Warning 11, NWS Des Moines, IA
NWS Des Moines, IA issued this tornado warning at Jun 21, 2009, 5:50 PM CDT for Franklin County, Hardin County, Iowa. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 21, 2009, 5:50 PM CDT (22:50 UTC)
- Expired
- Jun 21, 2009, 6:15 PM CDT
- In force
- 25 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
Counties Franklin County, IA, Hardin County, IA
The radar
The Des Moines radar (KDMX), 100 km from the middle of the area, began a volume at 22:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 21, 3:17 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 10.8 hours before the alert went out and 252 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 60 J/kg
- Mixed-layer CIN
- -102 J/kg
- Mixed-layer LCL
- 1229 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 132 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS53 KDMX 212250 TORDMX IAC069-083-212315- /O.NEW.KDMX.TO.W.0011.090621T2250Z-090621T2315Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE DES MOINES IA 550 PM CDT SUN JUN 21 2009 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * TORNADO WARNING FOR... SOUTHWESTERN FRANKLIN COUNTY IN NORTH CENTRAL IOWA... NORTHERN HARDIN COUNTY IN CENTRAL IOWA... * UNTIL 615 PM CDT * AT 546 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS STORM WAS LOCATED 9 MILES WEST OF IOWA FALLS...OR 38 MILES EAST OF FORT DODGE...AND MOVING NORTHEAST AT 15 MPH. * THIS TORNADIC STORM WILL BE NEAR... ALDEN BY 600 PM CDT... IOWA FALLS BY 615 PM CDT... THIS STORM HAS A HISTORY OF PRODUCING A TORNADO. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A HAZARDOUS SITUATION. SEEK SHELTER IN A BASEMENT...OR IN AN INTERIOR ROOM. STAY AWAY FROM WINDOWS. IF YOU ARE OUTSIDE OR IN A CAR...SEEK SHELTER IN A REINFORCED BUILDING. && LAT...LON 4270 9321 4248 9308 4242 9341 4255 9348 TIME...MOT...LOC 2250Z 243DEG 14KT 4250 9342 $$ COGIL
2 follow-up statements
000 WWUS53 KDMX 212303 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 603 PM CDT SUN JUN 21 2009 IAC069-083-212315- /O.CON.KDMX.TO.W.0011.000000T0000Z-090621T2315Z/ FRANKLIN IA-HARDIN IA- 603 PM CDT SUN JUN 21 2009 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 615 PM CDT FOR NORTHERN HARDIN AND SOUTHWESTERN FRANKLIN COUNTIES... AT 602 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A TORNADO. THIS TORNADO WAS LOCATED NEAR IOWA FALLS...OR 46 MILES WEST OF WATERLOO...MOVING NORTHEAST AT 10 MPH. THE TORNADO WILL BE NEAR... IOWA FALLS BY 615 PM CDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... SEEK SHELTER IN A BASEMENT...OR IN AN INTERIOR ROOM. STAY AWAY FROM WINDOWS. IF YOU ARE IN A CAR OR OUTSIDE...SEEK SHELTER IN A REINFORCED BUILDING. && LAT...LON 4270 9321 4248 9308 4242 9341 4255 9348 TIME...MOT...LOC 2303Z 233DEG 11KT 4245 9325 $$ COGIL
000 WWUS53 KDMX 212313 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 613 PM CDT SUN JUN 21 2009 IAC069-083-212323- /O.EXP.KDMX.TO.W.0011.000000T0000Z-090621T2315Z/ FRANKLIN IA-HARDIN IA- 613 PM CDT SUN JUN 21 2009 ...THE TORNADO WARNING FOR NORTHERN HARDIN AND SOUTHWESTERN FRANKLIN COUNTIES EXPIRES AT 615 PM CDT... THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED AREA. HOWEVER A NEW WARNING HAS JUST BEEN ISSUED FOR PORTIONS OF NORTHERN HARDIN COUNTY UNTIL 645 PM CDT. ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A TORNADO WATCH REMAINS IN EFFECT UNTIL 10 PM CDT. LAT...LON 4270 9321 4248 9308 4242 9341 4255 9348 TIME...MOT...LOC 2313Z 233DEG 11KT 4247 9322 $$ COGIL
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this tornado warning went out at Jun 21, 3:15 PM CDT, 2 hours 35 minutes earlier.
Area forecast discussion, Jun 21, 3:15 PM CDT, 2 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 315 PM CDT SUN JUN 21 2009 .SHORT TERM...TONIGHT SFC LOW OV SERN SD WILL LIFT NEWD AS ATTENDANT WRMFNT NR A KFDS-KDSMM-KBRL LINE PUSHES SLOWLY NWD. CDFNT FM THE LO IS EXPECTED TO WASH OUT OVR NGT. PRIMARY FOCI FOR TSRA DVLPMT WILL BE ALNG AND N OF THE WRMFNT AND THE APCHG CDFNT. FEEL THE WRMFNT WILL BE THE MOST ACTIVE OF THE TWO WITH BEST POTENTIAL FOR SVR WX. THE EVENT IS LKLY TO BE AN ERY EVENT RATHER THAN AN ALL NGT EVENT. AMS UNCAPPED AND TSRA FORMING OVR GREEN COUNTY AS I TYPE. THE OTR AREA OF CONCERN IS WITH POTENIAL FOR FOG LTR TNGT. PLENTY OF LO LVL MSTR ADN WITH LGT WINDS WENT WITH PTCHY OVR THE NERN 2/3RDS OF THE CWA. .LONG TERM...MONDAY THROUGH SUNDAY UPPER RIDGE BUILDING INTO THE AREA MONDAY INTO TUESDAY...WITH WAA ALOFT ALLOWING MID LEVEL TEMPS TO CREATE A DECENT CAP ACROSS THE AREA. SHORTWAVE ENERGY TO TOP THE RIDGE MONDAY THROUGH TUESDAY NIGHT...BUT WITH THERMAL RIDGE IN PLACE...EXPECT IF ANY PRECIP ACROSS THE AREA TO REMAIN ACROSS EXTREME NORTHERN IOWA. NAM/GFS BOTH INDICATING ENTIRE CWA TO BE CAPPED...BUT WITH THE NORTHERN CWA ON THE EDGE OF THE CAP STILL WANTED SOME MENTION OF POPS. MAX TEMPERATURES SHOULD CLIMB INTO THE 90S ACROSS ENTIRE CWA...BENEATH MID 20S CELSIUS H85 TEMPS. INCREASING MOISTURE ACROSS THE AREA WILL LEAD TO DEWPOINTS IN THE MID TO UPPER 70S...IF NOT APPROACHING THE LOWER 80S IN SOME SPOTS. THIS COMBINATION WILL YIELD HEAT INDICES IN THE 105 TO 107 RANGE ACROSS FAR SOUTHWEST INTO SOUTH CENTRAL IOWA. WILL HAVE TO MONITOR DEWPOINTS...AS ANY SMALL INCREASE IN DEWPOINTS WILL SEND A FEW MORE AREAS ACROSS CENTRAL IOWA TOWARD THE 105 HEAT INDEX CRITERIA FOR A HEAT ADVISORY. FOR NOW WILL JUST ISSUE THE HEAT ADVISORY FOR MONDAY AFTERNOON ACROSS THE SOUTHWESTERN CWA. SAME SCENARIO SETS UP FOR TUESDAY AFTERNOON...SO WILL LIKELY NEED A HEAT ADVISORY FOR THAT DAY AS WELL. RIDGE BREAKS DOWN SOMEWHAT INTO WEDNESDAY AND WEDNESDAY NIGHT WITH A BOUNDARY SINKING SOUTHWARD THROUGH THE CWA. CHANCES FOR THUNDERSTORMS INCREASE ACROSS THE ENTIRE CWA DURING THIS TIME PERIOD...AS SEE ENOUGH COOLING ALOFT AHEAD A WEAK UPPER TROUGH MOVING THROUGH THE DAKOTAS/CNTRL PLAINS THAT CAP SHOULD WEAKEN. THURSDAY...HIGH PRESSURE BUILD IN TO THE AREA WITH DRY CONDITIONS EXPECTED. FRIDAY SOUTHERLY FLOW RETURNS WITH A WARM FRONT PUSHING NORTHWARD AHEAD OF WAVE MOVING THROUGH THE DAKOTAS/CNTRL PLAINS. COULD SEE ANOTHER ROUND OF THUNDERSTORMS WITH THIS SYSTEM FRIDAY AFTERNOON INTO FRIDAY NIGHT...POSSIBLY LINGERING INTO SATURDAY. EC BRINGS THIS SYSTEM THROUGH SATURDAY...SO UNCERTAINTY LEADING TOWARD A SMATTERING OF SLIGHT CHANCES ACROSS THE CWA SATURDAY INTO SUNDAY. && .AVIATION...21/18Z FIRST ROUND OF SHWRS HAS MOVD NEWD OUT OF THE AREA. MAIN PROB THIS AFTN IS THE POSSIBILITY OF STRONG CONVECTION REFORMING. LOOKS LIKE THE BEST CHC FOR SIG TSRA WILL BE ACRS THE NRN 3 TAF SITES AND THE HRS BTWN 21Z AND 02Z. OVR NGT WILL LKLY BE MVFR CIGS AND BR ACRS THE STATE WITH AREAS OF IFR TO LIFR 09Z-13Z. IPVG CONDS TO GUD VFR BY 15Z MON. && .DMX WATCHES/WARNINGS/ADVISORIES...HEAT ADVISORY MONDAY AFTERNOON FOR ADAIR-ADAMS-AUDUBON-CASS-GUTHRIE-RINGGOLD-TAYLOR-UNION. && SHORT TERM/AVIATION...MS JUN 09 LONG TERM...MJA
Hazardous weather outlook, Jun 21, 2:47 PM CDT, 3 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 247 PM CDT SUN JUN 21 2009 IAZ004>007-015>017-023>028-033>039-048>050-221100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-STORY-MARSHALL-TAMA- 247 PM CDT SUN JUN 21 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED...MAINLY BEFORE MIDNIGHT. SEVERE THUNDERSTORMS AREA POSSIBLE...ESPECIALLY ALONG AND EAST OF INTERSTATE 35. LARGE HAIL AND A FEW TORNADOES ARE THE PRIMARY THREATS WITH THESE STORMS. ALSO...ISOLATED VERY HEAVY RAINFALL AMOUNTS OF 2 TO 3 INCHES IS POSSIBLE NEAR THE LARGER STORMS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A SLIGHT RISK FOR SEVERE STORMS EXIST ON MONDAY THOUGH THUNDERSTORM DEVELOPMENT WILL BE CONDITIONAL BY UPPER LEVEL WARM AIR CAP BEING OVERCOME BY STRONG SURFACE HEATING. IF STORMS DEVELOP...THEY COULD BECOME SEVERE QUICKLY. ANOTHER SLIGHT RISK FOR SEVERE WEATHER EXISTS MONDAY NIGHT OVER THE FAR NORTH. THE REMAINING BEST CHANCE FOR THUNDERSTORMS TUESDAY NIGHT INTO WEDNESDAY NIGHT. THERE WILL ALSO BE A CHANCE FOR THUNDERSTORMS FRIDAY NIGHT. IN ADDITION...VERY WARM AND HUMID AIR WILL OVERSPREAD THE STATE MONDAY AND TUESDAY. AFTERNOON HEAT INDICES WILL APPROACH 100 DEGREES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THROUGH 10 PM THIS EVENING. IAZ044>047-057>062-070>075-081>086-092>097-221100- CRAWFORD-CARROLL-GREENE-BOONE-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 247 PM CDT SUN JUN 21 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT WITH A FEW SEVERE STORMS POSSIBLE THROUGH THE EVENING. LARGE HAIL IS THE PRIMARY THREAT..THOUGH AN ISOLATED TORNADO IS POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS ARE POSSIBLE BY LATE WEDNESDAY AND WEDNESDAY NIGHT. A FEW SEVERE STORMS ARE POSSIBLE WITH THIS SYSTEM. OTHER LOW CHANCES FOR THUNDERSTORMS EXIST WEDNESDAY NIGHT AND AGAIN FRIDAY NIGHT INTO SATURDAY. IN ADDITION...VERY WARM AND HUMID AIR WILL OVERSPREAD THE STATE MONDAY AND TUESDAY. AFTERNOON HEAT INDICES WILL BE IN THE 100 TO 110 DEGREE RANGE BOTH MONDAY AND TUESDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED BETWEEN 6 AND 10 PM TONIGHT.
In the hours before
Local storm report, Jun 21, 4:51 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
451 PM CDT SUN JUN 21 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0448 PM FUNNEL CLOUD KAMRAR 42.39N 93.73W
06/21/2009 HAMILTON IA LAW ENFORCEMENT
FUNNEL CLOUD REPORTED ON EAST EDGE OF KAMRAR BY SPOTTERS.
&&
JHLocal storm report, Jun 21, 5:13 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
513 PM CDT SUN JUN 21 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0448 PM TORNADO 1 N STANHOPE 42.31N 93.80W
06/21/2009 HAMILTON IA TRAINED SPOTTER
TORNADO ON THE GROUND AT 320TH AND HWY 17. SPOTTER
REPORTED DEBRIS CLOUD AND BECOMING RAIN WRAPPED AT 452
PM.
&&
FBOKSALocal storm report, Jun 21, 5:45 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
545 PM CDT SUN JUN 21 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0544 PM FUNNEL CLOUD 1 S WILLIAMS 42.48N 93.54W
06/21/2009 HAMILTON IA STORM CHASER
&&
JHLocal storm report, Jun 21, 5:49 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
549 PM CDT SUN JUN 21 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0541 PM FUNNEL CLOUD 3 S WILLIAMS 42.45N 93.54W
06/21/2009 HAMILTON IA NWS EMPLOYEE
&&
JHThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 3:41 PM CDT | Heat Advisory | DMX | Adair, Adams, Appanoose, Audubon, Black Hawk, Boone and 45 more | 66 hr |
| Jun 21, 4:56 PM CDT | Tornado Warning | DMX | Hamilton | 34 min |
| Jun 21, 5:35 PM CDT | Tornado Warning | DMX | Hamilton, Hardin | 25 min |
| Jun 21, 6:12 PM CDT | Tornado Warning | DMX | Hardin | 33 min |
| Jun 21, 6:41 PM CDT | Tornado Warning | DMX | Butler, Grundy, Hardin | 34 min |
Nearby
Tornado Warnings in Iowa, 2009Every tornado warning in 2009Tornadoes in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.